Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 121, NWS Morristown, TN

June 12, 2004Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 12, 2004, 5:58 PM EDT for Monroe County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2004, 5:58 PM EDT (21:58 UTC)
Expired
Jun 12, 2004, 6:45 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1896 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:57 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 12, 2:57 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EDT SAT JUN 12 2004

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...BACK DOOR FRONT ALONG
NORTHEAST EDGE OF MRX CWA AND PUSHING SOUTH THROUGH NC. THIS
BOUNDARY WILL MOVE TO THE WEST SOME TONIGHT AND PUSH UP AGAINST
EASTERN MNTS. AIRMASS ACROSS E TN AND EXTREME SW VA VERY MOIST AND
UNSTABLE THIS AFTERNOON. UPR RIDGE AXIS OVR AREA OFFERING SOME
VENTING ALOFT. SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 800 PM
EDT FOR MOST OF E TN(SEE SEL7). THE SEVERE TSTMS ARE EXPECTED TO BE
ISOLATED. THIS ACTIVITY WILL DECREASE THIS EVENING AS THE BETTER
FOCUSING MECHANISMS DEVELOP ALONG THE OH RVR VLY AND
INTERACTION OF THE SOUTHERN PORTION OF THE WEDGE AND SEA BREEZES
ACROSS SC. PATCHY FOG WILL DEVELOP TONIGHT AND ONLY EXTREME NE AREAS
WILL SEE COOLER TEMPS THEN SATURDAY MORNING. DEBRIS CLOUDS FM THE
SOUTHERN CONVECTION AND SOME LOW LVL CLOUDS ALONG AND EAST OF THE
FRONTAL BOUNDARY WILL AFFECT EASTERN AREAS EARLY SUNDAY. IMPROVED
PCPN CHCS FOR S AREAS SUNDAY BUT ACTIVITY EXPECTED TO BE SCATTERED
WITH LACK OF UPR SUPPORT. THICKNESS VALUES CONTINUE TO SUPPORT
CONTINUED WARM TEMPS SW AREAS BUT CLOUDS WILL MODERATE DOWNWARD.
UPR RIDGE SOUTHEAST OF AREA ON MONDAY RESULTING IN DEEP SW FLOW.
NOTHING MORE THAN DIURNAL STORMS EXPECTED. FRONT APPROACHES FM NW
MON NGT OFFERING CHC FOR SOME OVRNGT PCPN.

.LONG TERM...(TUESDAY THROUGH SATURDAY)...A COLD FRONT IS EXPECTED
TO MOVE THROUGH THE CWA ON TUESDAY...SHOULD BRING ANOTHER ROUND OF
SCATTERED ACTIVITY ON TUESDAY.  WILL KEEP THE CHANCE POPS GOING FOR
TUESDAY AND TUESDAY NIGHT...BUT MOST OF THE PRECIP SHOULD BE OUT BY
EVENING.  RIDGE BUILDS IN ON WEDNESDAY...SHOULD BRING DRY WEATHER
WEDNESDAY AND THURSDAY.  GFS ADVERTISING ANOTHER FRONT MOVING INTO
THE REGION ON FRIDAY...WILL ADD CHANCE POPS FOR FRIDAY AFTERNOON AND
EVENING.  FRONT LINGERS ACROSS THE AREA ON SATURDAY...BUT MOISTURE
IS LIMITED...SO WILL KEEP SATURDAY DRY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  88  69  87 /  20  40  30  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  87  69  85 /  20  40  30  40
OAK RIDGE, TN                       70  87  69  84 /  20  40  30  40
TRI CITIES AIRPORT, TN              66  83  64  83 /  30  50  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT(700 PM
CDT) FOR MUCH OF EAST TENNESSEE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Jun 12, 4:40 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT SAT JUN 12 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-130900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
440 AM EDT (340 AM CDT) SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE AREA
TODAY AND AT LEAST EARLY TONIGHT...WITH THE BEST COVERAGE MOST
LIKELY TO BE ACROSS SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE.
MOST SHOWERS AND STORMS WILL BE MOVING SOUTHEAST AT 20 MPH...AND
A FEW STRONG STORMS MAY DEVELOP THIS AFTERNOON.  GUSTY WINDS UP TO
45 MPH AND BRIEF HEAVY RAINS UP TO ONE INCH WILL BE POSSIBLE WITH
THE STRONGER STORMS.  FREQUENT LIGHTNING CAN ALSO BE EXPECTED IN
AND NEAR ANY THUNDERSTORMS.

HOWEVER...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE...AND POSSIBLY
IN INTENSITY BY SUNDAY NIGHT INTO TUESDAY...AS A WEAK COLD FRONT
EASES INTO THE REGION AND THE RIDGE OF HIGH PRESSURE WEAKENS. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH ISOLATED
STORMS COULD APPROACH SEVERE LIMITS.

THE PERIOD FROM WEDNESDAY THROUGH FRIDAY LOOKS TO BE MAINLY DRY
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, Jun 12, 2:18 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND DMG     SEYMOUR                 35.87N 83.77W
06/12/2004                   SEVIER             TN   LAW ENFORCEMENT

            TREE DOWN ON CHAPMAN HIGHWAY NEAR SEYMOUR.

&&

MEP
Local storm report, Jun 12, 4:56 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     5 W GLADE SPRING        36.79N 81.86W
06/12/2004                   WASHINGTON         VA   LAW ENFORCEMENT

            POWER LINES DOWN ON RICH VALLEY ROAD NEAR MEADOWVIEW.

0430 PM     TSTM WND DMG     WINFIELD                36.56N 84.45W
06/12/2004                   SCOTT              TN   LAW ENFORCEMENT

            TREE DOWN ON PLEASANT GROVE ROAD IN WINFIELD.

&&

MEP
Local storm report, Jun 12, 5:14 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLASH FLOOD      5 W GLADE SPRING        36.79N 81.86W
06/12/2004                   WASHINGTON         VA   LAW ENFORCEMENT

            SEVERAL PEOPLE TRAPPED IN LITTLE AND J STORE IN
            MEADOWVIEW. PARKING LOT UNDER 5 FEET OF WATER. MOST ROADS
            IN MEADOWVIEW CLOSED DUE TO FLOODING.

&&

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:49 PM EDTSevere Thunderstorm WarningMRXSevier41 min
Jun 12, 4:04 PM EDTSevere Thunderstorm WarningMRXScott41 min
Jun 12, 4:44 PM EDTSevere Thunderstorm WarningMRXLoudon46 min
Jun 12, 6:05 PM EDTSevere Thunderstorm WarningMRXScott55 min
Jun 12, 6:10 PM EDTSevere Thunderstorm WarningMRXBledsoe50 min
Jun 12, 6:40 PM EDTSevere Thunderstorm WarningMRXCampbell65 min
Jun 12, 7:03 PM EDTSevere Thunderstorm WarningMRXHamblen42 min
Jun 12, 7:08 PM EDTSevere Thunderstorm WarningMRXKnox67 min
Jun 12, 7:14 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson61 min
Jun 12, 7:20 PM EDTSevere Thunderstorm WarningMRXClaiborne, Union55 min
Jun 12, 7:29 PM EDTSevere Thunderstorm WarningMRXGreene61 min
Jun 12, 3:48 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol27 min
Jun 12, 4:36 PM EDTFlash Flood WarningMRXWashington114 min
Jun 12, 6:00 PM EDTSevere Thunderstorm WarningMRXWise60 min
Jun 12, 6:57 PM EDTSevere Thunderstorm WarningMRXCherokee63 min
Jun 12, 7:53 PM EDTSevere Thunderstorm WarningMRXClay52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.